Tamoxifen after a double mastectomy

Barks34Barks34 Member Posts: 20
I have had a mastectomy, chemo and another mastectomy is planned this year, was on Tamoxifen but suffered enormously from its side effects so currently taking a break and seriously considering staying off it altogether. I would be interested in peoples thoughts that have been in the SAME situation. My oncologist (registrar) gave me the impression they no longer need to see me so unsure where to go for advice (it was my fabulous nurse care nurse that encouraged me to take a break which has me feeling kinda normal again). 

Comments

  • lrb_03lrb_03 Member Posts: 1,082
    Just my opinion, but I  would think you need to be seeing the oncologist for a few years. The first couple of years after treatment I saw someone ( surgeon, med onc or rad onc) every 3 months. I would be pushing for another appointment. 
    @kezmusc has taken many breaks. I'm on an AI, have changed medication once, and conting down time to 5 years
  • Barks34Barks34 Member Posts: 20
    What’s AI ? Without saying it outright she implied I was wasting her time as there was nothing more they could do for me and said similar in a letter to my GP. Doesn’t give me any confidence is going back. 
  • iserbrowniserbrown Regional VictoriaMember Posts: 3,505
    AI stands for Aromatose Inhibitor - Tamoxifen is just one of them!  Links from BCNA website may help you 

    https://www.bcna.org.au/understanding-breast-cancer/treatment/hormone-therapy/

    https://www.bcna.org.au/resources/booklets-and-fact-sheets/#hormonetherapy

  • primekprimek Broken HillMember Posts: 4,959
    5 years is the normal for review following diagnosis with breast surgeon and oncologist.
    Without knowing your age etc and if planning on children later etc...many women at high risk have ovaries removed ...then go onto a AI. There us also a chemical option to shut down ovaries and go on an AI. I suggest you need to speak with a consultant.
    What issues did you have with tamoxifen?
  • youngdogmumyoungdogmum Gold Coast Member Posts: 169
    Despite what she thinks, it’s her job to be there for you, don’t let them make you feel like that! Demand to see someone else if you keep feeling that way, please speak up and tell your breast nurse. Are you very far from the hospital? There must be another registrar or consultant you can see...
    5-10 years of hormone therapy is the standard recommendation now provided the patient can tolerate the side effects. You haven’t said how many years you had taken tamoxifen for, but it sounds very new still?? 

    My Onc has told me they would want to see me 3 monthly x 2, then 6 monthly for the first few years of being on hormone therapy (currently still in chemo). 

    Please dont just suffer!!!
  • Barks34Barks34 Member Posts: 20
    edited May 18
    Would be easier to list what side effects I didnt have. I was on tamoxifen for 6 months and had: mood swings, anxiety, depression, fatigue, bone pain, I cried every day for weeks on end. The same registrar told me there was nothing she could do except refer me to a psychiatrist, I am on duloxetine for neuropathy pain which hasnt taken the pain completely away but has helped. I live 400 kms from my health team and sorry I will not change as for the most part they have been fantastic. I am 55 so no more kids for me. My "journey" started on March 3 2018 when I noticed breast tethering. Last chemo was October 3rd 2018


  • youngdogmumyoungdogmum Gold Coast Member Posts: 169
    @Barks34 from what I know (and I’m not an expert!) if you struggled that much with tamoxifen you should be offered another oestrogen blocker as iserbrown mentioned... there are several drug options now it’s not just one. Hope that helps :) 
  • SilbaSilba SydneyMember Posts: 86
    @Bark34
    Hi

    I got told to see my oncologist every 3 months and scans every 3months  , with no end date, I have had some  side effects on Tamoxifen which I have now being taking since December 2018, but the mood swings have  settled , hot flashes and sweats and brain fog are the worst, but you learn to deal with them ,I have Mets in my hip so bone pain is just part of the parcel.

    So talk to your Nurse , but at least your Onc should see you every 6 months., I'm only 50 so that's why I'm on the Tamoxifen to induce early menopause  rather than have more surgery at this stage, there are other AI options out there , but Tamoxifen is the first try then they adjust and change accordingly.

    No expert but jut based on conversation with my Onc(who is fantastic.).

    Good luck.
  • Barks34Barks34 Member Posts: 20
    I am glad you have learnt to deal with your side effects Silba obviously yours weren’t as bad as what I was experiencing. None of my side effects settled if anything got worse the longer I was on it. Hence my reluctance to go back on the drug. 
  • kezmusckezmusc Member Posts: 1,149
    edited May 18
    Hi @Barks34,

    Sux huh? I have had pretty much every side effect on the Tamoxifen list plus a few that aren't.  I have been on and off it since August 2017.  As soon as I feel too disgusting and numb, (which is normally around three months or so) I go off for two or three weeks.  Not ideal but onc says better than not taking it at all. Not that he really seems to care one way or the other.  Why should he I guess, there are only two choices, take it or don't.  Doesn't affect him either way really. I have tried to create a third option to do the best that I can with the drug but I refuse to live like a zombie for a decade.

    It messes with my head, my speech, my writing, my memory, I get  frequent nausea and dizzy spells as well as back and hip pain that appears to be getting worse. I had the weeks of crying at about 4 months the first time round. I thought I would have to quit my job as I couldn't think straight or multitask.

    I have been told my side effects are extreme and that Tamoxifen does not do the things I say it does. Sounds pretty similar to what you are describing I must say. You can be extreme with me :) I have read the computer screen over my GP's shoulder with words to the effect of I appear to be suffering some form of PTSD and blaming it all on the drug.  True story. Strange how PTSD disappears when not taking it. 

    There are other options as the ladies have mentioned but they all come with their own list of side effects that may or may not occur.  One of those try it and see things. But there definitely are other drugs.  Zoladex, exemestane, plus the diffent types of AI's, oopherectomy etc etc 

    You normally stay under the oncologist care while you are on any kind of hormone therapy.  However, you will never get a decent discussion about going off it completely.  They will just tell you the risk factors and then it's pretty much up to you. They're not going to tell you to stop taking it, unless it's causing other major health problems, imagine the liability if they did. If you're not going to take it then they really don't have much to see you about I guess.

    The lure to stay off the hormone therapy is very strong for me at this point in time as the side effects took much longer than normal to ease on my last break which is uninspiring.  The breaks and time have eased the extreme hot flushes, mood swings and depressing cloudy fog of doom but the rest remains to varying degrees.

    All the best lovely.  Enjoy your break.  xoxoxoxo
  • Barks34Barks34 Member Posts: 20
    Thankyou Kezmusc I really thought I was losing my mind. I would drag myself to work brain fog making it hard and as soon as I got home from work I was in bed 😭. I knew I needed help but didn’t have the energy to. Another A1 wasn’t offered hence now my confusion of what I do next. 
  • iserbrowniserbrown Regional VictoriaMember Posts: 3,505

    Sounds like you should get an appointment and ask what your options are!
    Lots suffer side effects and it's certainly debilitating. 


  • primekprimek Broken HillMember Posts: 4,959
    A lot of the symptoms are the induced menopause I suspect which takes time to rebalance. Natural menopause was a horrendous time for myself and took around 2 years to improve. I was through mine just prior cancer ruining the joy of no more periods.
  • Brenda5Brenda5 Burrum Heads, QldMember Posts: 2,277
    My sis inlaw had single mastectomy and radiaiton. She had no chemo nor did she take any AI follow up. She is 20 years bc free.
    In my case the bc was shown to be hormone positive however I had been taking the contraceptive pill most of my life. The minute I stopped taking it, my periods stopped and apart from one more big clean out period during chemo, I never had another period again. 
    I took Tamoxifen for two years which is what my oncologist said would be my treatment but then he put me on Letrozole a few months and just left me. I had really bad effects on it but there was no follow up with him and I am still waiting for an appointment letter. I don't think I will be doing any more hormone therapy.
Sign In or Register to comment.